Alert archive / Nevada / River Flood Warnings in 2019

River Flood Warning 2, NWS Elko, NV

April 12, 2019Lander County, Nevada

NWS Elko, NV issued this river flood warning at Apr 12, 2019, 2:10 PM PDT for Lander County, Nevada. It took effect at Apr 12, 2019, 3:00 PM PDT. It was in force for 70 hr.

The area

The outline as issued.

The facts

Issued
Apr 12, 2019, 2:10 PM PDT (21:10 UTC)
In effect from
Apr 12, 2019, 3:00 PM PDT
Expired
Apr 15, 2019, 1:26 PM PDT
In force
70 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
Minor

County Lander County, NV

The radar

The Elko radar (KLRX), 8 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Humboldt River at Battle Mountain (HBMN2). The gauge peaked at 9.63 ft at Apr 13, 2019, 2:00 PM PDT.

actionminormoderate89101104/1204/1304/1404/1504/16
Action stage
8.5 ft
Minor stage
9.5 ft
Moderate stage
10.5 ft
Major stage
11.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 10325000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

322 
WGUS45 KLKN 122110
FLWLKN
Flood Warning
National Weather Service Elko NV
210 PM PDT Fri Apr 12 2019

...The National Weather Service in Elko has issued a Flood Warning 
for the following rivers in Nevada... 

  Humboldt River At Battle Mountain affecting Lander County
For the Lower Humboldt, including Battle Mountain, Minor flooding is 
forecast.

 ...Recent precipitation events and continued snowmelt have caused 
the Humboldt River near Battle Mountain to rise to near minor flood 
stage. Expect minor flooding through Sunday, falling below flood 
stage late Sunday or Monday...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sat    Sun    Mon

Lower Humboldt
  Battle Mountain   9.5    9.4 Fri 01 PM    9.5    9.5    9.5

NVC015-132110-
/O.NEW.KLKN.FL.W.0002.190412T2200Z-190415T1900Z/
/HBMN2.1.ER.190412T2200Z.190412T2200Z.190415T0700Z.UU/
210 PM PDT Fri Apr 12 2019

The National Weather Service in Elko has issued a 

* Flood Warning for 
  The Humboldt River At Battle Mountain.
* until Monday afternoon...Or until the warning is cancelled.
* At  1:15 PM Friday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage late 
  this afternoon.
* Impact...at 9.5 feet...Minor Flood Stage. Minor lowland flooding 
  throughout the reach. A few rural roads begin to flood.

&&
 
LAT...LON 4074 11638 4055 11649 4060 11691 4076 11710 4093 11704

$$
3 follow-up statements
419 
WGUS85 KLKN 132147
FLSLKN
Flood Statement
National Weather Service Elko NV
247 PM PDT Sat Apr 13 2019

For the Lower Humboldt, including Battle Mountain, Minor flooding is 
occurring and is expected to continue.

...Minor flooding is expected to continue along the Humboldt River near 
Battle Mountain through Sunday before dropping below minor flood stage 
Monday or Monday night...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Sun    Mon    Tue

Lower Humboldt
  Battle Mountain   9.5    9.5 Sat 02 PM    9.5    9.5    9.4

NVC015-142148-
/O.EXT.KLKN.FL.W.0002.000000T0000Z-190415T2200Z/
/HBMN2.1.ER.190413T0752Z.190413T2100Z.190415T1000Z.UU/
247 PM PDT Sat Apr 13 2019

...Flood Warning extended until Monday afternoon...The Flood Warning 
continues for
  The Humboldt River At Battle Mountain.
* until Monday afternoon.
* At  2:15 PM Saturday the stage was 9.5 feet.
* Flood stage is 9.5 feet.
* Impact...at 9.5 feet...Minor Flood Stage. Minor lowland flooding 
  throughout the reach. A few rural roads begin to flood.

&&
 
LAT...LON 4074 11638 4055 11649 4060 11691 4076 11710 4093 11704

$$
832 
WGUS85 KLKN 141858
FLSLKN
Flood Statement
National Weather Service Elko NV
1158 AM PDT Sun Apr 14 2019

For the Lower Humboldt, including Battle Mountain, Minor flooding is 
occurring and is expected to continue.

 ...Minor flooding is expected to continue along the Humboldt River near 
Battle Mountain through Sunday before dropping below minor flood stage 
Monday or Monday night...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Mon    Tue    Wed

Lower Humboldt
  Battle Mountain   9.5    9.5 Sun 11 AM    9.5    9.4    9.4

NVC015-151857-
/O.EXT.KLKN.FL.W.0002.000000T0000Z-190416T0300Z/
/HBMN2.1.ER.190413T0752Z.190414T1415Z.190415T1500Z.UU/
1158 AM PDT Sun Apr 14 2019

...Flood Warning extended until Monday evening...The Flood Warning 
continues for
  The Humboldt River At Battle Mountain.
* until Monday evening.
* At 11:15 AM Sunday the stage was 9.5 feet.
* Flood stage is 9.5 feet.
* Impact...at 9.5 feet...Minor Flood Stage. Minor lowland flooding 
  throughout the reach. A few rural roads begin to flood.

&&
 
LAT...LON 4074 11638 4055 11649 4060 11691 4076 11710 4093 11704

$$
293 
WGUS85 KLKN 152026
FLSLKN
Flood Statement
National Weather Service Elko NV
126 PM PDT Mon Apr 15 2019

For the Lower Humboldt, including Battle Mountain, Minor flooding is 
forecast.

...The Humboldt river level near Battle Mountain continues to slowly 
fall and as a result has fallen below minor flood stage. Elevated 
river levels will continue for the next several days but flooding 
is no longer expected...

                    FLD    OBSERVED         FORECAST 7AM
LOCATION            STG   STG DAY  TIME    Tue    Wed    Thu

Lower Humboldt
  Battle Mountain   9.5    9.4 Mon 12 PM    9.4    9.4    9.3

NVC015-152056-
/O.CAN.KLKN.FL.W.0002.000000T0000Z-190416T0300Z/
/HBMN2.1.ER.190413T0752Z.190414T1415Z.190414T2215Z.UU/
126 PM PDT Mon Apr 15 2019

The Flood Warning is cancelled for
  The Humboldt River At Battle Mountain.
* At 12:15 PM Monday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Fell below flood stage at  3:15 PM Sunday.
* Forecast...The river will continue to fall to 9.4 feet by early 
  tomorrow.
* Impact...at 9.5 feet...Minor Flood Stage. Minor lowland flooding 
  throughout the reach. A few rural roads begin to flood.

&&
 
LAT...LON 4074 11638 4055 11649 4060 11691 4076 11710 4093 11704

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this river flood warning went out at Apr 12, 3:03 AM PDT, 11 hours 7 minutes earlier.

Area forecast discussion, Apr 12, 3:03 AM PDT, 11 hours 7 minutes before
Area Forecast Discussion
National Weather Service Elko NV
303 AM PDT Fri Apr 12 2019

.SYNOPSIS...Scattered showers are expected today, with maybe even
a couple thunderstorms in eastern Nevada. Clouds will start to
clear out tonight, making for a cooler Saturday morning. Much
warmer Saturday and dry. The possibility for showers returns later
in the weekend or early next week.

&&

.SHORT TERM...Today through Saturday

Shortwaves continue to rotate around the base of a longwave trof
in the central U.S. and this will bring more scattered showers to
northern and central Nevada today. These will become more focused
in eastern Nevada this afternoon as the trof ejects further to
the northeast and the daytime heating may destabilize the
atmosphere enough to trigger a few thunderstorms so isolated
storms were added to the forecast for the afternoon in the very
eastern portion of Nevada. Temperatures will warm a little bit
today as some 50's start creeping back in. Tonight will be cooler
with many valleys dropping into 20's, with some of the coldest
valleys dipping into the teens as skies clear out by early
morning.

Heights begin to rise some beginning Friday night as the flow
begins to switch more zonal. This will make for a warmer and dry
Saturday. High temperatures will make a good 10 degree jump into
the 50's and 60's. Saturday night will also be warmer, with lows
returning to the 30's and 40's.

A shortwave moves across Oregon and Idaho on Sunday and grazes
northern Nevada. This will mainly bring clouds to northern
Nevada, though there will be showers mainly north of I80,
concentrated closer to the Idaho border. Snow levels will be up
higher than recently, around 7500 feet. High temperatures warm up
even more, with many valleys well into the 60's, with some lower
70's in northern Nye County. It will be a bit breezy as well on
Sunday.

.LONG TERM...LONG TERM...Sunday night through next Friday.

The models actually are in better agreement in the longer range
than the closer range. The short wave previously progged to arrive
late Sunday and continue into mid week is still expected to do so,
but timing and strength are at odds between the models. Euro is
colder than the GFS and so has more snow accumulation associated
with it. Running the model solutions into the snow total grids
results in lower snow amounts Sunday night through Tuesday night,
AND shuts the system down sooner than previously forecast.

The Euro's H10-H5 thicknesses are on the order of 538-540 DM for
this system which is not really reflected in the MEX numbers for
anywhere but Elko vicinity. Currently forecast high temps are
quite a bit higher, near normal and will leave them alone on this
run. Low temps are chilly but not out of the range of normal for
this season.

Winds? Breezy but not advisory levels at this time.

Models build a ridge into the West starting later Wednesday and by
Thursday agree well on a full latitude ridge over the West Coast
with dry and warm weather expected.

&&

AVIATION...Showers will continue intermittently through about mid
day Friday at all northern and central Nevada airfields. Ceilings
at KWMC, KBAM, and KEKO could drop into MVFR range briefly. Winds
will continue generally northwesterly but speeds diminish at KEKO
and KELY. In the western sites, KTPH, KBAM, and KWMC they could
gust into the 20s knots Friday afternoon. KTPH will of course
continue gusty into the evening. Middle clouds could obscure
mountains at all sites and en route.

&&

.HYDROLOGY...Melt off and precipitation is causing many creeks
and streams to run high, though the cooler weather is slowing
down the rises. No significant impacts are anticipated at this
time.

The Humboldt River at Battle Mountain is running high and
continues to slowly rise towards flood stage. It is forecasted at
this time to remain just below flood stage. This crest should
continue to flow downstream and arrive at Comus in the next couple
of days.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/98/98

Nearby

River Flood Warnings in Nevada, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.